Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



$M$-matrices satisfy Newton's inequalities

Author: Olga Holtz
Journal: Proc. Amer. Math. Soc. 133 (2005), 711-717
MSC (2000): Primary 15A42; Secondary 15A15, 15A45, 15A48, 15A63, 05E05, 05A10, 05A17, 05A19, 26D05, 65F18
Published electronically: August 24, 2004
MathSciNet review: 2113919
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Newton's inequalities $c_n^2 \ge c_{n-1}c_{n+1}$ are shown to hold for the normalized coefficients $c_n$ of the characteristic polynomial of any $M$- or inverse $M$-matrix. They are derived by establishing first an auxiliary set of inequalities also valid for both of these classes. They are also used to derive some new necessary conditions on the eigenvalues of nonnegative matrices.

References [Enhancements On Off] (What's this?)

  • 1. Bapat, R. B. Multinomial probabilities, permanents and a conjecture of Karlin and Rinott. Proc. Amer. Math. Soc. 102 (1988), no. 3, 467-472. MR 0928962 (89k:15008)
  • 2. Berman, Abraham; Plemmons, Robert J. NONNEGATIVE MATRICES IN THE MATHEMATICAL SCIENCES. Computer Science and Applied Mathematics. Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1979. MR 0544666 (82b:15013)
  • 3. Gantmacher, F. R. THE THEORY OF MATRICES. VOL. 1. Translated from the Russian by K. A. Hirsch. Reprint of the 1959 translation. AMS Chelsea Publishing, Providence, RI, 1998. MR 1657129 (99f:15001)
  • 4. Holtz, Olga; Schneider, Hans. Open problems on GKK $\tau$-matrices. Linear Algebra Appl. 345 (2002), 263-267. MR 1883278
  • 5. Horn, Roger A.; Johnson, Charles R. TOPICS IN MATRIX ANALYSIS. Corrected reprint of the 1991 original. Cambridge University Press, Cambridge, 1994. MR 1288752 (95c:15001)
  • 6. James, Gordon; Johnson, Charles R.; Pierce, Stephen. Generalized matrix function inequalities on $M$-matrices. J. London Math. Soc. (2) 57 (1998), no. 3, 562-582. MR 1659833 (2000b:15005)
  • 7. Johnson, Charles R. Row stochastic matrices similar to doubly stochastic matrices. Linear and Multilinear Algebra 10 (1981), no. 2, 113-130. MR 0618581 (82g:15016)
  • 8. Laffey, Thomas J. Inverse eigenvalue problems for matrices. Proc. Royal Irish Acad. 95 A (Supplement) (1995), 81-88. MR 1649820 (99h:15011)
  • 9. Laffey, Thomas J.; Meehan, Eleanor. A refinement of an inequality of Johnson, Loewy and London on nonnegative matrices and some applications. Electron. J. Linear Algebra 3 (1998), 119-128. MR 1637415 (99f:15031)
  • 10. Loewy, Raphael; London, David. A note on an inverse problem for nonnegative matrices. Linear and Multilinear Algebra 6 (1978/79), no. 1, 83-90. MR 0480563 (58:722)
  • 11. Mangasarian, Olvi L. NONLINEAR PROGRAMMING. Classics in Applied Mathematics, 10. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1994. MR 1297120 (95j:90005)
  • 12. Minc, Henryk. NONNEGATIVE MATRICES. Wiley, New York, 1988. MR 0932967 (89i:15001)
  • 13. Niculescu, Constantin P. A new look at Newton's inequalities. JIPAM. J. Inequal. Pure Appl. Math. 1 (2000), no. 2, Article 17, 14 pp. (electronic). MR 1786404 (2001h:26020)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 15A42, 15A15, 15A45, 15A48, 15A63, 05E05, 05A10, 05A17, 05A19, 26D05, 65F18

Retrieve articles in all journals with MSC (2000): 15A42, 15A15, 15A45, 15A48, 15A63, 05E05, 05A10, 05A17, 05A19, 26D05, 65F18

Additional Information

Olga Holtz
Affiliation: Institut für Mathematik, MA 4-5, Technische Universität Berlin, D-10623 Berlin, Germany
Address at time of publication: Department of Mathematics, University of California-Berkeley, 821 Evans Hall, Berkeley, California 94720
Email: holtz@math.TU-Berlin.DE,

Keywords: $M$-matrices, Newton's inequalities, immanantal inequalities, generalized matrix functions, quadratic forms, binomial identities, nonnegative inverse eigenvalue problem.
Received by editor(s): March 20, 2003
Received by editor(s) in revised form: November 21, 2003
Published electronically: August 24, 2004
Additional Notes: The author is on leave from the Department of Computer Science, University of Wisconsin, Madison, WI 53706, and is supported by the Alexander von Humboldt Foundation.
Communicated by: Lance W. Small
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society